bronchospasmIn the three cases presented, bronchospasm was detected at the end of the bypass period, when the first attempts to inflate the lungs were accompanied by expiratory wheezing, high inflation pressures and difficulty in deflation of the lungs. Mechanical causes for wheeing include tracheobronchial obstruction, cardiac wheezing and pneumothorax. Tracheobronchial obstruction was ruled out by investigation with a fiberoptic bronchoscope. Cardiac wheezing will be accompanied by elevated left atrial pressure and alveolar edema, neither of which was noted in our patients. Although pneumothorax can produce wheezing and elevated inflation pressures, it is not likely to cause both lungs to appear overly inflated and crowd the mediastinum.

There are several possible non-mechanical etiologies of bronchospasm after cardiopulmonary bypass. One of these possibilities is activation of C3a and C5a complement anaphylatoxins during cardiopulmonary bypass. Activation of C3a and C5a complement-derived anaphylatoxins is a common occurrence during cardiopulmonary bypass, and the pump-oxygena-tor is the usual site of complement activation. High oxygen concentrations and mechanical denaturation induced by frothing in the bubble oxygenator are believed to activate the alternate (and possibly the classic) pathway. Anaphylatoxins are inflammatory mediators that stimulate the release of mast cell histamine, contract bronchial smooth muscle and increase vascular permeability. The levels of C3a and C5a complements correlate with the duration of cardiopulmonary bypass. These complement-derived inflammatory mediators have also been postulated to contribute to the pathogenesis of ā€œpost-pump syndromes.ā€

Cold urticaria is a rare disease that results from release of histamine on exposure to cold. Although it is usually an innocuous cutaneous disease, some patients may develop laryngeal edema, bronchospasm and hypotension. The management of patients with this disorder who require hypothermic cardiopulmonary bypass has been reported, and is based on pretreatment with H2 and H2 receptor blockers. None of our patients had a history of this problem.

Severe allergic reactions to various agents used for induction and maintenance of anesthesia, to various ingredients of priming and/or cardioplegic solution, and blood products used during bypass remains another possibility. Antibiotic drugs and protamine are the most likely agents to be allergens, but protamine had not been given to any patient before the onset of bronchospasm. All three patients received antibiotics intravenously over a 30-minute period before skin incision. It is unlikely, based on the temporal sequence of events and lack of associated signs of an allergic reaction, that the antibiotics were responsible. The signs and symptoms of allergic or anaphylactic reactions are variable. They may range from skin erythema to urticaria to angioedema. Patients may present with stridor, airway edema, wheezing and severe bronchospasm. Hypotension, tachydysrhythmias, and even cardiac arrest can occur. None of these associated phenomena occurred in our patients. None of the patients received any blood product prior to onset of bronchospasm. All three patients received fentanyl citrate as the primary anesthetic. Although narcotic drugs can release histamine, (eg, morphine) and hence can theoretically produce or worsen bronchospasm, studies have shown that fentanyl produces minimal histamine release and may be superior to morphine for use in patients with bronchospastic disease. If you are going to be in touch with medicine and pharmacy you should visit the website of Canadian Neighbor Pharmacy.

Beta-adrenergic blockade induced-bronchospasm is a well-known clinical entity. Patient 2 had beenreactive airwaysreceiving propranolol preoperatively on a long-term basis without any untoward pulmonary effect, making this an unlikely cause. It should be noted, however, that if a beta-adrenergic blocker is used intraopera-tively (to treat tachycardia) patients with reactive airways may develop bronchospasm.

The ultimate goal of therapy of bronchospasm is to reverse the physiologic abnormalities, prevent further mediator release, and block mediator receptor sites. When anaphylaxis is known to be the etiology, the drug of choice is epinephrine. Epinephrine has both alpha-and beta-adrenergic properties which help control further mediator release, improve blood pressure, and reverse bronchoconstriction and venodilation. Other betamimetics such as metaproterenol or isoproterenol can be given intratracheally for similar reasons. Anticholinergic agents such as atropine can have direct bronchodilating effects especially when given intratracheally. Corticosteroids are usually indicated when respiratory involvement is as severe as that indicated in our cases. Although they take several hours to work and are ineffective during the acute stages of bronchospasm, steroids often decrease the duration and severity of symptoms, as well as any delayed inflammatory responses. They may act by stabilizing membranes, although their exact mechanism of action is not known. Methylxanthine therapy (aminophylline) causes inhibition of phosphodiesterase and produces increased intracellular cyclic-AMP levels, augmenting relaxation of bronchial smooth muscle. Aggressive bronchodilator therapy involving all these agents was required in our patients.

Inhaled anesthetics such as halothane have been shown to decrease airway resistance largely by decreasing bronchial smooth muscle tone, but there is a risk of dysrhythmias when betamimetics are administered simultaneously with halothane, especially in the face of hypercarbia. Ketamine is an anesthetic agent which has been shown to relax bronchial smooth muscle and potentiate the effects of epinephrine on the airway. Ketamine may cause tachycardia, peripheral vasoconstriction and myocardial depression, although its overall cardiovascular effects may be altered by the presence of other anesthetic agents. It appears that these anesthetic agents were helpful in the treatment of our bronchospastic patients.

The use of betamimetics, methylxanthines, anticholinergics and drugs such as ketamine for the treatment of bronchospasm must be undertaken with care in patients with coronary artery disease. Drug-induced tachydysrhythmias and hypertension may have untoward effects in these patients, and consideration should be given to continuing extracorporeal circulation during the administration of these agents until bronchospasm is relieved in order to ensure a favorable balance of myocardial oxygen supply and demand. Because of the potent negative inotropic effects of halothane when used to treat bronchospasm, extracor-poreal circulation may need to be maintained until the concentration of halothane is decreased.

In summary, we report three cases of bronchospasm which occurred as an unusual complication of cardiopulmonary bypass. Although the exact causes for bronchospasm in our cases are not clear, the possible etiologies and management of patients with this problem are reviewed. None of our patients had a prior history of asthma, any associated allergic or anaphylactic signs or recurrence during the remainder of their hospitalization. All the patients had bronchospasm develop at the end of cardiopulmonary bypass and required aggressive bronchodilator therapy. These characteristics, strikingly similar to prior case reports, suggest that the phenomenon described may be a new syndrome whose trigger mechanism is related specifically to immune or biochemical phenomena associated with cardiopulmonary bypass itself.